Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Body shape changes
Jan 19, 2006

After 2 1/2 years on Combivir and Sustiva, with no side effects, I am starting to lose weight in my arms and legs and my stomach is getting bigger. I want to switch out the Combivir for Truvada and I am wondering if this will help at all since Combivir contains AZT. All my counts are good. CD4 - 420 and vL - 208

Response from Dr. Young

Thanks for your post.

It sounds like you may be having symptoms of early lipoatrophy (fat loss) and fat accumulation. It's important to bear in mind that while lipodystrophy can be influenced by medications, there are other non-medication factors that also seem to add to the risk.

To this end, AZT has been associated with a small additional risk of fat loss (but apparently not fat accumulation) in a couple of studies-- switching from AZT to a non-thymidine drug (like tenofovir or abacavir) can result in slow and modest increases in the fat of the face, arms and legs.

I'd speak to your doctor proactively about your symptoms and the risks and benefits of any proposed treatment switch.

Good luck, be well. BY



Previous
Body Weight
Next
Some assumptions/misunderstanings

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement